Minimal data were found on the treatment of steroid-induced psychiatric disorders. The first-line treatment should begin with dose reduction and discontinuation. In some patients this has not proven adequate in reversal of symptoms, as happened in our case. In cases with severe psychiatric symptoms, antipsychotic therapy should be initiated. The treatment of steroid-induced psychosis has not been well studied. Because of the previously mentioned effects of steroids on serotonin level, it is interesting that a selective serotonin reuptake inhibitor has been used as a therapeutic agent in one case. Beshay and Pumariega (7) reported successful use of sertraline in the treatment of a 12-year-old boy who presented with psychosis and depression following high-dose prednisone treatment. Anecdotal data suggest that tricyclic antidepressants can lead to a significant worsening of psychiatric symptoms. Hall et al. (12) found that tricyclic antidepressants were associated with increased agitation and psychosis in 4 patients using steroid therapy. Patten and Neutel (3) suggested that some of the cases described by Hall et al. as worsening with tricyclic antidepressants treatment of the steroid psychosis might be occurrence of a worsening delirium aggravated by the anticholinergic effects of such drugs. So, antidepressants should probably be avoided as first-line treatment for mood symptoms likely secondary to steroids. If an antidepressant is used, physicians should prefer prescribing a selective serotonin reuptake inhibitor rather than a tricyclic agent.
Anecdotal reports of aggression have been reported with almost each type of anabolic steroid. In most cases, the aggression has been reported after usage of high doses of steroids. Besides aggression, other central nervous system symptoms include extreme irritability, wide mood swings (depression to anxiety), both verbal and physical violence and paranoia. In most cases, the paranoia has been persecutory and all individuals become hypervigilant. Hostility towards colleagues, family members and friends has been widely reported among users of anabolic steroids.
Going on the 7th month since my daughters 6 day prednisone prescription. After about two and a half months of psychosis and mania, a psychiatrist that had been treating her called her in a prescription for lithium. With no follow up care!!!From my understanding she should have had lab work when taking lithium. After approximately one week on the lithium the mania finally ended , but then severe depression took its place. She then refused to take any more of the lithium. We’ve tried multiple doctors around our home town and they have tried a couple antidepressants. She was on each one for 6-8 weeks and neither one had any success in relieving this depression. She’s never experienced any type of depression remotely close to this. We eventually made her an appointment at Mayo Clinic in Minnesota. While there she had multiple appointments and saw several doctors. They knew exactly what we were going through. They were well aware of the dangerous side effects of the prednisone. Unfortunately, unless we could have stayed for several weeks, there really wasn’t much they could do except tell us to find a place that offered congnitive therapy. So we came back home trying to find this type of help. She has now developed such a fear of doctors, and distrust for psychiatrists that she is afraid to seek help. She admits her depression has taken over her life and now has no interest in anything. She tried enrolling back in college, but her anxiety wouldn’t let her go through with it. We recently tried taking her to an all girls facility for depression and anxiety, bipolar, eating disorders. We drove 9 hours to get her there. Once we were there, she was too afraid to stay. They knew of these types of psychosis and depressive reactions to prednisone. And I felt this was our only hope. She simply was too afraid for us to leave her because of the way she was treated at other hospitals.. What angers me most is that she had viral pharyngitis when a physician assistant prescribed her this prednisone. She shouldn’t have even been given such a dangerous medication for a virus. We are still desperately seeking help for her. I guess I’m hoping someone will see this and know how to help us. We’re simply desperate.